Alert archive / Idaho / Red Flag Warnings in 2018

Red Flag Warning 15, NWS Spokane, WA

August 19, 20185 counties in Idaho

NWS Spokane, WA issued this red flag warning at Aug 19, 2018, 12:36 PM PDT for 5 counties in Idaho. It took effect at Aug 20, 2018, 10:00 AM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 2018, 12:36 PM PDT (19:36 UTC)
In effect from
Aug 20, 2018, 10:00 AM PDT
Expired
Aug 20, 2018, 6:00 PM PDT
In force
8 hr
Issued by
NWS Spokane, WA

Counties Benewah County, ID, Bonner County, ID, Boundary County, ID, Kootenai County, ID, Shoshone County, ID

The radar

The Spokane radar (KOTX), 89 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 7.6 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2018-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2018-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2160 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

864 
WWUS86 KOTX 191936
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
1236 PM PDT Sun Aug 19 2018

...STRONG NORTHERLY WINDS MONDAY...

.North winds will increase Sunday night and become strong Monday 
morning and afternoon...then decrease Monday evening. This will be
the strongest push of northerly winds experienced so far this 
summer. Critical wind and humidity thresholds are expected to be 
met early Monday due to poor overnight recoveries. Humidity values
are expected to dry into the twenties by late morning then teens 
by the afternoon.

WAZ673-684-201500-
/O.UPG.KOTX.FW.A.0007.180820T1700Z-180821T0100Z/
/O.NEW.KOTX.FW.W.0015.180820T1700Z-180821T0100Z/
East Washington Northern Columbia Basin (Zone 673)-
East Washington Okanogan/Methow Valleys (Zone 684)-
1236 PM PDT Sun Aug 19 2018

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 6 PM PDT MONDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE OKANOGAN
VALLEY...WATERVILLE PLATEAU AND NORTHERN COLUMBIA BASIN...

The National Weather Service in Spokane has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 10 AM to 6 PM PDT Monday. The Fire Weather Watch is no
longer in effect.

* Affected Area: Fire Weather Zone 673 East Washington Northern
  Columbia Basin and Fire Weather Zone 684 East Washington
  Okanogan/Methow Valleys.

* Winds: North to northeast 15 to 30 mph with gusts 30 to 40 mph.
  The strongest winds will occur down the Okanogan Valley into 
  the Waterville Plateau. Winds are expected to decrease through 
  the afternoon.

* Relative Humidities: 13 to 20 percent.

* Impacts: Strong sustained winds and low relative humidities 
  will promote rapid fire spread of existing fires and any new 
  fire starts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

IDZ101-WAZ674-201500-
/O.NEW.KOTX.FW.W.0015.180820T1700Z-180821T0100Z/
Northern and Central Idaho Panhandle (Zone 101)-
East Washington Palouse and Spokane Area (Zone 674)-
1236 PM PDT Sun Aug 19 2018

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 6 PM PDT MONDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF THE IDAHO PANHANDLE
AND SPOKANE AREA...

The National Weather Service in Spokane has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 10 AM to 6 PM PDT Monday.

* Affected Area: Fire Weather Zone 101 Northern Idaho Panhandle
  and Fire Weather Zone 674 Spokane Area. The strongest winds will
  occur from Elmira to Post Falls and into the Spokane area and west
  plains. 

* Winds: Northeast 15 to 25 mph with gusts 30 to 35 mph. The
  strongest winds will occur late Monday morning through the early
  afternoon. Winds will decrease through the afternoon hours. 

* Relative Humidities: 15 to 25 percent Spokane area and 20 to 30
  percent Idaho Panhandle.

* Impacts: Strong sustained winds and low relative humidities 
  will promote rapid fire spread of existing fires and any new 
  fire starts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
691 
WWUS86 KOTX 201133
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
433 AM PDT Mon Aug 20 2018

...STRONG NORTHERLY WINDS TODAY...

.Gusty north to northeast winds are picking up this morning and
will continue to increase into the early afternoon. Humidity
values in the Okanogan Valley and Western Columbia Basin are
already in the 30 percent range and will continue to dip into the
teens. This will be the strongest push of northerly winds 
experienced so far this summer. Humidities are higher in North
Idaho and the Eastern Columbia Basin but will lower into the 20s
this afternoon. 

IDZ101-WAZ673-674-684-210100-
/O.CON.KOTX.FW.W.0015.180820T1700Z-180821T0100Z/
Northern and Central Idaho Panhandle (Zone 101)-
East Washington Northern Columbia Basin (Zone 673)-
East Washington Palouse and Spokane Area (Zone 674)-
East Washington Okanogan/Methow Valleys (Zone 684)-
433 AM PDT Mon Aug 20 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
6 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
PORTIONS OF THE IDAHO PANHANDLE AND SPOKANE AREA...

* Affected Area: Fire Weather Zone 101 Northern and Central 
  Idaho Panhandle (Zone 101)...Fire Weather Zone 673 East 
  Washington Northern Columbia Basin (Zone 673)...Fire Weather 
  Zone 674 East Washington Palouse and Spokane Area (Zone 674) 
  and Fire Weather Zone 684 East Washington Okanogan/Methow 
  Valleys (Zone 684).

* Winds: Northeast 15 to 25 mph with gusts 30 to 40 mph. The
  strongest winds will occur late Monday morning through the early
  afternoon. Winds will decrease slowly through the afternoon 
  and evening hours.

* Relative Humidities: 13 to 18 percent Okanogan Valley and 
  Western Columbia Basin. 20 to 25 percent Spokane area and 20 to 
  30 percent Idaho Panhandle.

* Impacts: Strong sustained winds and low relative humidities 
  will promote rapid fire spread of existing fires and any new 
  fire starts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
991 
WWUS86 KOTX 202216
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
316 PM PDT Mon Aug 20 2018

...STRONG NORTHERLY WINDS TODAY...

.Gusty north to northeast winds will persist into the early
evening. Humidity values from the Okanogan Valley to the Columbia
Basin into north Idaho should bottom out in the teens to mid 20s.

IDZ101-WAZ673-674-684-210100-
/O.CON.KOTX.FW.W.0015.000000T0000Z-180821T0100Z/
Northern and Central Idaho Panhandle (Zone 101)-
East Washington Northern Columbia Basin (Zone 673)-
East Washington Palouse and Spokane Area (Zone 674)-
East Washington Okanogan/Methow Valleys (Zone 684)-
316 PM PDT Mon Aug 20 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM PDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR THE OKANOGAN AND 
METHOW VALLEYS, COLUMBIA BASIN, SPOKANE AREA, THE PALOUSE AND
PORTIONS OF THE IDAHO PANHANDLE...

* Affected Area: Fire Weather Zone 101 Northern and Central 
  Idaho Panhandle (Zone 101)...Fire Weather Zone 673 East 
  Washington Northern Columbia Basin (Zone 673)...Fire Weather 
  Zone 674 East Washington Palouse and Spokane Area (Zone 674) 
  and Fire Weather Zone 684 East Washington Okanogan/Methow 
  Valleys (Zone 684).

* Winds: Northeast 15 to 20 mph with gusts up to 35 mph.

* Relative Humidities: 13 to 28 percent.

* Impacts: Strong sustained winds and low relative humidities 
  will promote rapid fire spread of existing fires and any new 
  fire starts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
621 
WWUS86 KOTX 210055
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
555 PM PDT Mon Aug 20 2018


IDZ101-WAZ673-674-684-210200-
/O.EXP.KOTX.FW.W.0015.000000T0000Z-180821T0100Z/
Northern and Central Idaho Panhandle (Zone 101)-
East Washington Northern Columbia Basin (Zone 673)-
East Washington Palouse and Spokane Area (Zone 674)-
East Washington Okanogan/Methow Valleys (Zone 684)-
555 PM PDT Mon Aug 20 2018

...RED FLAG WARNING WILL EXPIRE AT 6 PM PDT THIS EVENING FOR GUSTY
WINDS AND LOW RELATIVE HUMIDITIES FOR THE OKANOGAN VALLEY,
COLUMBIA BASIN, SPOKANE AREA AND PORTIONS OF THE IDAHO PANHANDLE...

The red flag warning will be allowed to expire at 6 pm. Relative
humidities have increase to the mid 20s to mid 30s across the
Okanogan Valley and Columbia Basin, and mid 30s to mid 40s for the
Spokane area and portions of the Idaho Panhandle. Winds are
decreasing as well. Gusts 20 to 25 mph are possible for the next
few hours, but will continue to decrease this evening and
overnight. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Aug 19, 4:27 AM PDT, 8 hours 9 minutes earlier.

Area forecast discussion, Aug 19, 4:27 AM PDT, 8 hours 9 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
427 AM PDT Sun Aug 19 2018

.SYNOPSIS...
Wildfire smoke will be thick over portions of central and
northeast Washington today as north winds transport smoke from the
northern Cascades and British Columbia into the region. Warm, dry,
and gusty north winds on Monday will raise concerns for the
spread of wildfires. A pattern change during the second half of
the week will bring cooler temperatures and cleaner west winds to
the Pacific Northwest which should improve air quality.

&&

.DISCUSSION...

...STRONG NORTH TO NORTHEAST WINDS SUNDAY NIGHT INTO MONDAY...

Today: An area of low pressure off the WA coast begins to swing into
Oregon while a shortwave digging through Central BC approaches
the International Border. We will start to see these features
beginning to phase late in the day but overall, weather impacts
through the afternoon will be subtle. The thermally induced
pressure trof at the surface is being suppressed southward and
this has resulted in a stronger push of northerly winds down the
Okanogan Valley and Waterville Plateau this morning with gusts of
18-28 mph observed. These winds will weaken later this morning but
look to hold a northerly gradient of 8 to 13 mph throughout the
day. Subtle cooling aloft will also result in a better shot for
cumulus buildups in the northern mountains. Models continue to
show marginal surface based CAPE values supportive for a few weak
showers or t-storm cells but this carries low confidence given
some CIN and lack of support from CAM models and SREF
probabilities. Temperatures for this afternoon were adjusted
downward based on impacts we observed from the smoke/haze Saturday.

Sunday night and Monday: A strong shortwave digging through southern BC
will usher a 1028mb surface high down the Continental Divide
creating a strong north to northeast pressure gradient and
resultant push of winds. Model trends have been toward stronger
winds in the last 24 hours and forecast winds have been increased
accordingly. This is a favorable pattern for strong north winds
through the Okanogan Valley, northeast winds down the Purcell
Trench, and each spilling into the Columbia Basin from both
directions. Speeds at locations like Omak, Ephrata, Sandpoint, and
across the Scablands and open wheat country of the Columbia Basin
will likely reach sustained speeds of 20-30 mph with stronger
gusts. Gusty winds will also impact the northern mountains between
these favored channels but speeds and gusts will be more chaotic
given different orientations of sheltering. Exposed ridgetops will
be most exposed and as winds swing from north to northeast,
aligned canyons will also experience periods of gusty conditions.

The system will bring a threat for showers and a few thunderstorms but
confidence is not high and models tend to overdue precipitation
with these northeasterly pushes. Nonetheless, given that it is
still August and we are transitioning from a shortwave ridge,
lapse rates will remain quite unstable ahead of the backdoor cold
front and we could see a few areas of showers and thunderstorms
develop in the N Idaho Panhandle Sunday night into Monday morning
then sagging southward into lower Panhandle and extreme SE WA in
the afternoon hours. There is also a ghost of a chance for a few
convective cells to develop along the Cascade Crest but this looks
closer to the Sunday evening/night time-frame vs Monday.

The combination of gusty winds and low humidity values will raise
concern for rapidly spreading wildfires in the Okanogan Valley
and Western Columbia Basin and fire weather watches have been
issued. Although winds will be just as strong through the Purcell
Trench of N ID and into Columbia Basin through the West Plains,
there is a better chance for cooler temperatures and slightly higher
humidity values keeping readings, thus not falling into "critical
thresholds". Nonetheless, it will be windy.

Smoke and haze will likely remain an issue despite the increasing
winds due to reinforcing smoke from Canada. This will continue to
be addressed daily with changes in wildfire behavior, smoke
output, and transport winds shift. /sb

Tuesday: Northeast winds should subside through the day Tuesday
as Monday's cold front spreads across the Northern Plains. The
surface pressure gradient between high pressure in Montana and low
pressure over southern Oregon will weaken through the day.
Morning winds of 10 to 20 mph in the Columbia Basin should
diminish to 10 mph or less by late in the day. The mixing behind
Monday's front should disperse some of the smoke in north Idaho
and the eastern third of Washington. It is unclear how widespread
the improvements will be for Okanogan and Chelan counties. There
may be enough residual smoke across British Columbia and the
northern Cascades that mixing from winds on Monday and Tuesday may
not provide enough dispersion for an air mass that is simply
inundated smoke. Anticipating a good deal of smoke across north
central Washington, afternoon high temps have been trimmed 3 to 5
degrees below MOS guidance for places like Omak, Republic,
Winthrop, Wenatchee, and Leavenworth.

Wednesday: The evening models have trended further south with the
passage of a sheared out upper trough on Wednesday. Chances for
showers and thunderstorms have been removed for the northern and
central Idaho Panhandle as well as eastern Washington. Winds are
expected to reverse direction on Wednesday. After Monday and
Tuesday's north or northeast winds, look for a transition to light
south winds during the day Wednesday. Wind speeds probably won't
be strong enough to push smoke out of central and north central
Washington, but at least we won't be transporting Canadian smoke
into Washington as winds become southerly. The transition to west
winds Wednesday night will be good news for the East Slopes of the
Cascades. West winds will be a "cleaner" wind direction.

Thursday through Saturday: Confidence is growing that a
significant pattern change will arrive Thursday with the arrival
of a cool Pacific trough. The GFS, ECMWF, Canadian, and ensembles
keep this cool trough over the Gulf of Alaska and British Columbia
through the weekend. It looks like the Pacific Northwest will
experience several days of modest onshore flow...meaning cooler
temperatures, persistent "clean" west winds, and higher humidity.
At this time, it looks like the trough will remain too far north
for any widespread precipitation in Washington or north Idaho.
However, some of the big fires in British Columbia could get wet
late in the week and into the weekend. At the very least, the
cooler temperatures and higher humidity should slow fire activity
enough to improve our air quality. /GKoch

&&

.AVIATION...
12Z TAFS: Northerly winds over the region will keep bringing wild
fire smoke into the TAF locations. Predictive skill is low for
where smoke will go and what visibilities will result. The general
thinking is that visibilities will be low this morning, improve
some in the afternoon as inversions lift, then deteriorate Sunday
night as stronger north winds transport smoke toward the taf
sites. A strong northerly wind event is expected to develop after
06z around Omak and spread toward the remaining terminals after
12z. /sb

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        87  62  84  59  84  59 /   0   0  10   0   0   0
Coeur d'Alene  87  58  83  56  84  55 /   0  10  20   0   0   0
Pullman        87  58  85  54  83  54 /   0   0  20  10   0   0
Lewiston       94  64  91  62  89  62 /   0  10  20  20  10  10
Colville       88  55  87  52  88  52 /   0   0  10   0   0   0
Sandpoint      85  53  80  50  83  49 /  10  10  20   0   0   0
Kellogg        87  55  79  52  81  53 /  10  10  20   0   0   0
Moses Lake     93  62  92  60  89  57 /   0   0   0   0   0   0
Wenatchee      90  65  91  65  87  64 /   0   0   0   0   0   0
Omak           92  61  91  60  89  60 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Aug 19, 3:59 AM PDT, 8 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
359 AM PDT Sun Aug 19 2018

IDZ003-004-026-027-WAZ031>033-041-042-201100-
Idaho Palouse-Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Wenatchee Area-East Slopes Northern Cascades-
359 AM PDT Sun Aug 19 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington and Southeast
Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

No hazardous weather is expected at this time.

WAZ034-035-043-044-201100-
Moses Lake Area-Upper Columbia Basin-Okanogan Valley-
Waterville Plateau-
359 AM PDT Sun Aug 19 2018

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Strong north winds will develop early Monday and continue into
Monday afternoon. Conditions will remain very dry leading to
critical fire weather conditions and the potential for rapid fire
spread with ongoing wildfires or new ignitions. Minor tree damage
and isolated power outages will also remain a concern.

IDZ001-002-WAZ036>038-201100-
Northern Panhandle-Coeur d'Alene Area-Spokane Area-
Northeast Mountains-Okanogan Highlands-
359 AM PDT Sun Aug 19 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Strong north to northeast winds will develop early Monday and
continue into Monday afternoon. Conditions will be dry leading to
the potential for rapid fire spread with ongoing wildfires or new
ignitions. Minor tree damage and isolated power outages will also
remain a concern.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 3:15 AM PDTFire Weather WatchOTX9 hr

Nearby

Red Flag Warnings in Idaho, 2018Red Flag Warnings in Washington, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.